What Is Clostridium Difficile?

The Most Common Cause of Hospital-Associated Diarrhea

Jupiterimages/Polka Dot/Getty Images

Diarrhea is a common problem in people living with HIV. At times, diarrhea may be a side effect of certain medications used to treat HIV. But, at other times, it is the result of an infection of the gastrointestinal system, with numerous possible agents and causes.

One of the more common causes in people with HIV is a bacteria known as Clostridium difficile (also referred to as C. difficile.) C. difficile is an organism normally found in the human gastrointestinal tract, accounting for about 3 percent of the bacterial flora in healthy adults.

However, when immune function is compromised, the systems that keep bacterial growth in check can go awry, allowing for C. difficile to increase in population until it can represent anywhere from 10 to 30 percent of the bacterial flora in chronically ill patients. This overgrowth produces toxins that cause both severe infectious diarrhea and inflammation of the large intestine (known as colitis).

Primary symptoms include:

  • watery diarrhea, sometimes with blood or pus
  • fever
  • abdominal pain, cramping, or tenderness

Causes of C. Difficile Diarrhea

In addition to HIV infection, C. difficile-associated diarrhea can be caused by a number of other factors:

  • Antibiotic use: When an antibiotic inadvertently kill both "bad" and “good” bacteria in the gastrointestinal tract, overgrowth can occur. In fact, some studies suggest that around 90% of all healthcare-associated C. difficile infections are a result of broad spectrum antibiotic use.
  • Anti-ulcer medications: Anti-ulcer medications decrease the acidity of the stomach. In doing so, it and sometimes alter stomach acidity, allowing C. difficile to grow unchecked.
  • Long hospital stays: A combination stress from illness, weakness from laying around in a hospital bed, and the potential for patient-to-patient contamination can increase the likelihood of a C. difficile infection. In fact, C. difficile is cited as the most common cause of hospital-associated diarrhea.
  • Older and younger age: People older than 65 years of age are a greater risk as their immune function tends to be weaker, while younger children and infants can also be subject to infection due to their immature immune response.

How Is C. Difficile Spread?

C. difficile is present in the stool of infected people, forming spores that can be transferred by direct contact with toilets, bed rails, towel racks, etc. People can also spread the spores from hand to mouth when in contact with contaminated surfaces.

C. difficile spores can live up to five months on environmental surfaces. They are not easily killed by traditional disinfectants and often require a 1:10 concentration of chlorine bleach to ensure complete eradication of the spores.

Hand washing is the primary way to prevent the spread of C. difficile from person to person. Surfaces should also be thoroughly cleaned, as well as utensils or personal hygiene items that may have been in contact with an ill or hospitalized individuals. Avoid alcohol-based cleansers as they are less effective in killing C. difficile spores.

How Is a C. Difficile Infection Treated?

Treating a C. difficile infection requires a two-fold approach: treating the symptoms and treating the cause. In some patients, this can prove to be difficult, often require treatment over the course of several months to even a year. The emergence of drug-resistant only complicates the matter further, particularly in patients with severely compromised immune systems.

Therapy can often include:

  • Antibiotics such as Flagyl and Vancomycin (the latter of which more effective against drug-resistant strains).
  • Oral hydration with water and electrolyte replacement solutions, as well as the intravenous replacement of fluids in severely dehydrated patients.
  • Pain relief can be used but only with caution as they can sometimes mask abdominal symptoms, thereby delaying diagnosis of an underlying illness. Over-the-counter medications like Tylenol can be used to relieve mild to moderate pain. Narcotics should be used with caution as they can affect gastric function, while Motrin should be avoided as it can cause further gastrointestinal irritation.

Finally, one of the newer treatments reserved for the most severe cases is the fecal transplant. Is is not commonly used, but involves the process of removing stool from a healthy individual and transplanting into the person with C difficile.

It is considered more of an emerging therapeutic procedure and therefore must be performed by a gastrointestinal specialist experienced in fecal bacteriology.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Mada PK, Alam MU. Clostridium Difficile. [Updated 2019 Jun 4]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2019 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK431054/

  2. Depestel DD, Aronoff DM. Epidemiology of Clostridium difficile infectionJ Pharm Pract. 2013;26(5):464–475. doi:10.1177/0897190013499521

  3. Fordtran JS. Colitis due to Clostridium difficile toxins: underdiagnosed, highly virulent, and nosocomialProc (Bayl Univ Med Cent). 2006;19(1):3–12. doi:10.1080/08998280.2006.11928114

  4. Brown KA, Khanafer N, Daneman N, Fisman DN. Meta-analysis of antibiotics and the risk of community-associated Clostridium difficile infection. Antimicrob Agents Chemother. 2013;57(5):2326-32.

  5. Morimoto Y, Nomura K, Tsutsumi Y, et al. Clostridium difficile-associated diarrhea with hematochezia is associated with ulcer formation. Scand J Gastroenterol. 2008;43(8):967-70.

  6. Campbell R, Dean B, Nathanson B, Haidar T, Strauss M, Thomas S. Length of stay and hospital costs among high-risk patients with hospital-origin Clostridium difficile-associated diarrhea. J Med Econ. 2013;16(3):440-8.

  7. Brandt LJ, Kosche KA, Greenwald DA, Berkman D. Clostridium difficile-associated diarrhea in the elderly. Am J Gastroenterol. 1999;94(11):3263-6.

  8. Dancer SJ. Controlling hospital-acquired infection: focus on the role of the environment and new technologies for decontaminationClin Microbiol Rev. 2014;27(4):665–690. doi:10.1128/CMR.00020-14

  9. Claro T, Daniels S, Humphreys H. Detecting Clostridium difficile spores from inanimate surfaces of the hospital environment: which method is best?J Clin Microbiol. 2014;52(9):3426–3428. doi:10.1128/JCM.01011-14

  10. WHO Guidelines on Hand Hygiene in Health Care: First Global Patient Safety Challenge Clean Care Is Safer Care. Geneva: World Health Organization; 2009. Appendix 2, Guide to appropriate hand hygiene in connection with Clostridium difficile spread. Available from: https://www.ncbi.nlm.nih.gov/books/NBK144042/

  11. Peng Z, Ling L, Stratton CW, et al. Advances in the diagnosis and treatment of Clostridium difficile infections. Emerg Microbes Infect. 2018;7(1):15.

  12. Chahine EB. The Rise and Fall of Metronidazole for Clostridium difficile Infection. Ann Pharmacother. 2018;52(6):600-602.

  13. Sartelli M, Malangoni MA, Abu-Zidan FM, et al. WSES guidelines for management of Clostridium difficile infection in surgical patientsWorld J Emerg Surg. 2015;10:38. Published 2015 Aug 20. doi:10.1186/s13017-015-0033-6

  14. Suissa D, Delaney JA, Dial S, Brassard P. Non-steroidal anti-inflammatory drugs and the risk of Clostridium difficile-associated diseaseBr J Clin Pharmacol. 2012;74(2):370–375. doi:10.1111/j.1365-2125.2012.04191.x

  15. Hui W, Li T, Liu W, Zhou C, Gao F. Fecal microbiota transplantation for treatment of recurrent C. difficile infection: An updated randomized controlled trial meta-analysis. PLoS ONE. 2019;14(1):e0210016.

Additional Reading